FDA Warns of Harm Reported from Sudden Discontinuation of Opioid Pain Medications

PUBLISHED: Apr 10, 2019
Relevant to: All Healthcare Organizations

The U.S. Food and Drug Administration (FDA) has received reports of serious harm in patients who are physically dependent on opioid pain medicines suddenly having these medicines discontinued or the dose rapidly decreased. These include serious withdrawal symptoms, uncontrolled pain, psychological distress, and suicide.

The FDA will continue to track this safety concern as part of ongoing monitoring of risks associated with opioid pain medicines, but the agency is also requiring changes to the prescribing information for these medicines that are intended for use in the outpatient setting. According to the FDA, these changes will provide expanded guidance to health care professionals on how to safely decrease the dose in patients who are physically dependent on opioid pain medicines when the dose is to be decreased or the medicine is to be discontinued.

In their Drug Safety Communication, the FDA outlines recommendations for patients taking long-term opioids as well as the following recommendations for health care professionals:

  • Do not abruptly discontinue opioid analgesics in patients physically dependent on opioids. Counsel patients not to discontinue their opioids without first discussing the need for a gradual tapering regimen.
  • Abrupt or inappropriately rapid discontinuation of opioids in patients who are physically dependent has been associated with serious withdrawal symptoms, uncontrolled pain, and suicide. Abrupt or rapid discontinuation has also been associated with attempts to find other sources of opioid analgesics, which may be confused with drug-seeking for abuse. Patients may also attempt to treat their pain or withdrawal symptoms with illicit opioids, such as heroin, and other substances.
  • It is important to ensure ongoing care of the patient and to agree on an appropriate tapering schedule and follow-up plan so that patient and provider goals and expectations are clear and realistic.
  • When deciding how to discontinue or decrease therapy in an opioid-dependent patient, consider a variety of factors, including the dose of the opioid analgesic the patient has been taking, the duration of treatment, the type of pain being treated, and the physical and psychological attributes of the patient.
  • There are no standard opioid tapering schedules that are suitable for all patients. A patient-specific plan should be used to taper the dose of the opioid gradually.
  • In general, for patients who are physically dependent on opioids, taper by an increment of no more than 10 percent to 25 percent every 2 to 4 weeks. It may be necessary to provide the patient with lower dosage strengths to accomplish a successful taper.
  • If the patient is experiencing increased pain or serious withdrawal symptoms, it may be necessary to pause the taper for a period of time, raise the opioid analgesic to the previous dose, and then once stable, proceed with a more gradual taper.
  • When managing patients taking opioid analgesics, particularly those who have been treated for a long duration and/or with high doses for chronic pain, ensure that a multimodal approach to pain management, including mental health support (if needed), is in place prior to initiating an opioid analgesic taper. A multimodal approach to pain management may optimize the treatment of chronic pain, as well as assist with the successful tapering of the opioid analgesic.
  • Patients who have been taking opioids for shorter time periods may tolerate a more rapid taper.
  • Frequent follow-up with patients is important. Reassess the patient regularly to manage pain and withdrawal symptoms that emerge. Common withdrawal symptoms include:
  • Restlessness
  • Lacrimation
  • Rhinorrhea
  • Yawning
  • Perspiration
  • Chills
  • Myalgia
  • Other symptoms also may develop, including:
  • Irritability
  • Anxiety
  • Insomnia
  • Backache
  • Joint pain
  • Weakness
  • Abdominal cramps
  • Anorexia
  • Nausea
  • Vomiting
  • Diarrhea
  • Increased blood pressure or heart rate
  • Increased breathing rate
  • Patients should also be monitored for suicidal thoughts, use of other substances, or any changes in mood.
  • When opioid analgesics are being discontinued due to a suspected substance use disorder, evaluate and treat the patient, or refer him/her for evaluation and treatment of the substance use disorder. Treatment should include evidence-based approaches such as medication assisted treatment of opioid use disorder. Complex patients with comorbid pain and substance use disorders may benefit from referral to a specialist.
  • To help FDA track safety issues with medicines, report adverse events involving opioids or other medicines to the FDA MedWatch program, using the information in the "Contact FDA" box at the bottom of this page.

The FDA is also including new prescribing information on other side effects including central sleep apnea and drug interactions. The FDA is also updating information on proper storage and disposal of these medicines that is currently available on our Disposal of Unused Medicines webpage.

The FDA urges patients and health care professionals to report side effects involving opioids or other medicines to the FDA MedWatch program.

Want to read the full alert and receive alert emails?

Browse Additional Alerts